Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Mar 4, 2008, 4:38 PM EST for Lancaster County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2008, 4:38 PM EST (21:38 UTC)
- Expired
- Mar 4, 2008, 5:15 PM EST
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 4:42 PM EST | TORNADO | 4 Ene Great Falls, SC | A TORNADO...OF MAGNITUDE EF-0...BRIEFLY TOUCHED DOWN AND DOWNED SOME TREES. THE PATH LENGTH WAS ABOUT 1 MILE...AND THE DAMAGE WIDTH WAS ABOUT 40 YDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 4:31 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 042138
TORCAE
SCC057-042215-
/O.NEW.KCAE.TO.W.0003.080304T2138Z-080304T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EST TUE MAR 4 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 515 PM EST
* AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF
IRWIN...OR ABOUT 12 MILES SOUTH OF LANCASTER...MOVING NORTHEAST AT
35 MPH.
* THE TORNADO WILL BE NEAR...
IRWIN BY 450 PM EST...
ELGIN AND LANCASTER BY 455 PM EST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3465 8045 3451 8086 3453 8087 3455 8089
3482 8076 3481 8056 3479 8055 3478 8054
TIME...MOT...LOC 2138Z 214DEG 33KT 3458 8084
$$2 follow-up statements
000
WWUS52 KCAE 042157
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EST TUE MAR 4 2008
SCC057-042215-
/O.CON.KCAE.TO.W.0003.000000T0000Z-080304T2215Z/
LANCASTER SC-
455 PM EST TUE MAR 4 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EST FOR LANCASTER
COUNTY...
AT 449 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 2 MILES SOUTHEAST OF
LANCASTER...MOVING NORTHEAST AT 35 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST WEDNESDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3465 8045 3451 8086 3453 8087 3455 8089
3482 8076 3481 8056 3479 8055 3478 8054
TIME...MOT...LOC 2155Z 214DEG 33KT 3473 8073
$$000
WWUS52 KCAE 042212
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EST TUE MAR 4 2008
SCC057-042222-
/O.EXP.KCAE.TO.W.0003.000000T0000Z-080304T2215Z/
LANCASTER SC-
512 PM EST TUE MAR 4 2008
...THE TORNADO WARNING FOR LANCASTER COUNTY EXPIRES AT 515 PM EST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST WEDNESDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3465 8045 3451 8086 3453 8087 3455 8089
3482 8076 3481 8056 3479 8055 3478 8054
TIME...MOT...LOC 2212Z 214DEG 33KT 3486 8062
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Mar 4, 2:34 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 4, 2:34 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EST TUE MAR 4 2008
.SYNOPSIS...
LOW PRESSURE CONTINUES TO MARCH NORTHEAST INTO THE OHIO VALLEY.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL
CONTINUE TO CROSS THE AREA THIS EVENING AND MOVE OFFSHORE
OVERNIGHT. ON WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE AREA
WITH MOSTLY SUNNY SKIES AND REMAIN OVER THE AREA THROUGH THURSDAY
NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WILL MARCH THROUGH THE OHIO VALLEY OVERNIGHT WITH A
COLD FRONT MOVING ACROSS SC AND INTO THE ATLANTIC BASIN DURING THE
EARLY MORNING HOURS. SHOWERS WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT WITH EMBEDDED THUNDERSTORMS. MAIN QUESTIONS WITH
THE FRONT WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. WINDS
WILL BE THE MAIN THREAT AS 850 MB WINDS WILL BE 60 KNOTS AND 700
MB WINDS AROUND 75 KNOTS. WITH THE EXTENSIVE CLOUD COVER LIMITING
HEATING TODAY MUCH OF THE SEVERE THREAT HAS BEEN LIMITED...HOWEVER
WITH THE NORTHEAST MOVEMENT RAINFALL TOTALS OF ONE INCH OR GREATER
CAN BE EXPECTED FOR MANY LOCATIONS. BY MIDNIGHT THE FRONT WILL
HAVE PUSHED ACROSS THE MIDLANDS WITH SKIES SLOWLY BEGINNING TO
CLEAR BY DAYBREAK. THE WINDS WILL ALSO BE AN ISSUE...WITH WINDS
GUSTING TO 30-35 MPH THIS AFTERNOON WITH A BIT HIGHER WINDS
EXPECTED THIS EVENING. AS THE FRONT MOVES OFFSHORE OVERNIGHT AND
THE GRADIENT WEAKENS WINDS WILL SUBSIDE...REACHING 10-15 MPH BY
MORNING. AS A RESULT THE LAKE WIND ADVISORY WILL REMAIN IN PLACE
THROUGH 5 AM.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE REGION WITH SLIGHTLY COOLER AND
MUCH DRIER AIR MOVING INTO THE REGION. THE HIGH PRESSURE WILL
REMAIN IN CONTROL OF THE AREA THROUGH THURSDAY NIGHT WITH
TEMPERATURES REBOUNDING TO THE LOW 70S BY THURSDAY AFTERNOON.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE IN THE LONG TERM AS THE FOCUS TODAY HAS CENTERED
AROUND THE POTENTIAL FOR SEVERE WEATHER. ON FRIDAY ANOTHER QUICK
MOVING SYSTEM WILL PROVIDE ANOTHER CHANCE OF PRECIPITATION TO THE
REGION AND MOVE OUT OF THE AREA BY SATURDAY MORNING. HIGH PRESSURE
WILL AGAIN RETURN ON SATURDAY AND REMAIN THROUGH THE END OF THE
LONG TERM FORECAST.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CURRENTLY A COMPLEX STORM SYSTEM IS CENTERED OVER THE CENTRAL
KENTUCKY WITH A TRAILING COLD FRONT EXTENDING SOUTHWARD THROUGH
WESTERN GEORGIA AND THE FLORIDA PANHANDLE. STRONG WINDS ASSOCIATED WITH
AN 850 MB JET STREAK AHEAD OF THE FRONT WILL CONTINUE TO BRING
STRONG SOUTH WINDS ACROSS THE AREA. THE WINDS WILL CONTINUE UNTIL
LATE THIS EVENING WITH GUSTS TO 35 KNOTS POSSIBLE THIS AFTERNOON. A RAIN
SHIELD OVER EASTERN GEORGIA WILL CROSS THE AREA EARLY THIS
AFTERNOON WHICH WILL BRING SOME IFR VISIBILITY ALONG WITH MVFR
CEILINGS. THUNDERSTORMS BECOME MORE PROBABLY AS THE COLD FRONT
APPROACHES WITH THE BEST CHANCE BEING EARLY THIS EVENING. SOME
OF THE STORMS MAY BE SEVERE. THE FRONT WILL BE EAST OF THE AREA BY
MIDNIGHT TONIGHT...WITH VFR CONDITIONS RETURNING BY WEDNESDAY
MORNING AS SKIES CLEAR AND WINDS DIMINISH.
OUTLOOK...THE FRONTAL SYSTEM WILL MOVE OFFSHORE WEDNESDAY
MORNING WITH VFR CONDITIONS PREVAILING. NO SIGNIFICANT IMPACTS
EXPECTED ON THURSDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Mar 4, 5:11 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 511 AM EST TUE MAR 4 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 511 AM EST TUE MAR 4 2008 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND POSSIBLE ISOLATED TORNADOES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 4:08 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 25 hr |
| Mar 4, 4:16 PM EST | Tornado Warning | CAE | Newberry | 29 min |
| Mar 4, 6:35 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 24 min |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.